Jump to content
Mawmaw

Mawmaw: I need advice

Recommended Posts

Mawmaw
Posted (edited)

I have been on various doses of Paxil for 30 years.  I was great using as little as 10mg for many years.  I’m now going thru menopause and this summer has been hell.  In June I went from 40mg of regular Paxil to 75mg of the CR.  In early August my physiatrist lowered it to 50mg CR.  Since then, I’m having episodes of anxiety and depression.  I went to my GP yesterday and she wants to taper me off Paxil altogether and start Zoloft.  I’ve been reading these horror stories and am scared and lonely.  Does anyone have any suggestions?  Oh..forgot to mention Gyno started me on Hormones last week too.

Edited by Mawmaw
Misspelled

Share this post


Link to post
Gridley

Welcome to SA, Mawmaw.

 

We are a site for tapering off drugs and helping with withdrawal and getting members off the drug merry-go-round.   We don't recommend specific drugs; that would be between you and your psychiatrist.  If you want to stay on drugs, that too would be between you and your psychiatrist.  That said, you certainly should have a large say in the matter; it's your body.  If you want to taper, we will be happy to help you.

 

Why does your psychiatrist want to switch you to Zoloft?  Unless a member is having an adverse reaction to a drug, we generally recommend tapering off the drug you're currently taking.  There are several reasons for this.  Doctors know nothing about tapering or extended withdrawal (they don't even believe it exists), so very likely your doctor will try to wean you off Paxil too fast, putting you in risk of some very unpleasant withdrawal symptoms.  Also, there will be start-up symptoms with the Zoloft and furthermore it might not agree with you.

 

Your doctor has been playing around with your doses, from 40mg to 75mg and then down to 50 over a short period of time.  This is destabilizing to your nervous system.  The drop from 75mg to 50 was far too fast, causing the typical withdrawal symptoms of anxiety and depression. We recommend tapering no more than 10% of current dose every four weeks.  The drop from from 75mg to 50 is a 33% drop.

 

 http://survivingantidepressants.org/index.php?/topic/1024-why-taper-by-10-of-my-dosage/

 

If you want to taper off the Paxil, I would suggest you hold at your current dose for a few months until you stabilize, then begin a 10% taper.  This link is specifically about tapering Paxil.

 

Tips for tapering off Paxil (paroxetine)

 

So that you'll have a better understanding of what you're experiencing, here is some basic information on psychiatric drug withdrawal.

 

 
 

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.

If you decide you want to taper, you'll need to have the cooperation of your psychiatrist for your supply of the drug.  Keep in mind that any M.D. can prescribe antidepressants.  The following link gives tip on how to talk to a doctor about tapering and withdrawal.

 

 
This is your Introduction topic, where you can ask questions, post updates and connect with other members.  Please let us know how you're doing and what you decide to do.  We're glad you found your way here.

 

 

 

Share this post


Link to post
Mawmaw

Topic title:  Direct switch from Paxil to lexapro

 

Any insights on Dr. wanting to do a direct switch from 40mg of Paxil to 10mg of Lexapro?  Dr. Says I shouldn’t experience bad withdraw.  I’m terrified.  The plan is to stop Paxil today and start lexapro tomorrow.

 

Edited by ChessieCat

Share this post


Link to post
ChessieCat

2 Intro topics merged - each member has only 1 Intro topic where they can ask questions and journal their progress.  This keeps a member's history in one place.

 

 

Before doing this please wait for the advice of the moderators.  I have let them know that you need assistance.

 

Edited by ChessieCat

Share this post


Link to post
Sassenach

Hello Mawmaw

 

I hope you have not switched the meds today.

Do you still have Paxil available?

Continue to take it at 50mgs until we can assess your present situation.

On 8/29/2019 at 6:34 PM, Mawmaw said:

Since then, I’m having episodes of anxiety and depression.

Has this got worse or better since 29 Aug?

Are you experiencing physical symptoms?

dr-joseph-glenmullens-withdrawal-symptom-checklist/

On 8/29/2019 at 7:18 PM, Gridley said:

Why does your psychiatrist want to switch you to Zoloft?

What reason are you being given for the switch?

If you do not know you should ask.

On 8/29/2019 at 7:18 PM, Gridley said:

Your doctor has been playing around with your doses, from 40mg to 75mg and then down to 50 over a short period of time.  This is destabilizing to your nervous system.  The drop from 75mg to 50 was far too fast, causing the typical withdrawal symptoms of anxiety and depression. We recommend tapering no more than 10% of current dose every four weeks.  The drop from from 75mg to 50 is a 33% drop.

The above means you are experiencing withdrawal which means no further changes until we can get you on the road to stabilisation.

If you have not read the links Gridley gave you then please do so.

It is important you know what is happening because neither doctors nor psychs can explain because they do not know themselves.

On 8/29/2019 at 6:34 PM, Mawmaw said:

Gyno started me on Hormones last week too.

 

Please advise name of drug and dose so I can speak ask a specialist mod about this.

When we receive the requested info. we can advise you further.

 

 

Sassenach


 

Edited by Sassenach
quotes

Share this post


Link to post
Altostrata

Welcome, Mawmaw.

 

22 hours ago, Mawmaw said:

Topic title:  Direct switch from Paxil to lexapro

 

Any insights on Dr. wanting to do a direct switch from 40mg of Paxil to 10mg of Lexapro?  Dr. Says I shouldn’t experience bad withdraw.  I’m terrified.  The plan is to stop Paxil today and start lexapro tomorrow.

 

 

Offhand, this seems a terrible idea. What is the purpose for this switch?

Share this post


Link to post
Sassenach

Hi Mawmaw.

 

How are you feeling today?

Is it your intention to quit antidepressants?

 

Sassenach

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy